Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Billings, MT

March 26, 2004Carter County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Mar 26, 2004, 5:55 PM MST for Carter County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2004, 5:55 PM MST (00:55 UTC)
Expired
Mar 26, 2004, 7:00 PM MST
In force
65 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Carter County, MT

The radar

The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 2:10 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 466 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
466 m²/s²
0-3 km storm-relative helicity
715 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 4:53 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 26, 4:53 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT...UPDATED TO REMOVE HEADLINE
453 PM MST FRI MAR 26 2004

.SHORT TERM...VALID FOR SAT AND SUN...
UPPER TROUGH HAS NOT PRODUCED MUCH PRECIPITATION OVER THE WESTERN
ZONES TODAY.  SUBSIDENCE FROM MOUNTAIN WAVES APPEARS TO HAVE KEPT
CONDITIONS DRY. CONVECTIVE TEMPERATURE APPEARS TO BE GET REACHED
OVER PARTS OF THE SOUTHERN ZONES AS CU FIELD IS DEVELOPING.  A TIGHT
PRESSURE GRADIENT IS KEEPING SOUTHEAST FLOW STRONG...AND IT APPEARS
THE WINDS SHOULD STAY JUST BELOW HIGH WIND NEAR BAKER THIS EVE.
DEWPOINTS TO THE SOUTHEAST OF THE AREA ARE IN THE UPPER 40S...WHICH
SHOULD CONTINUE TO INCREASE MOISTURE ACROSS THE AREA.  THE 18Z IS
PROGGING CAPE VALUES AROUND 1000 J/KG OVER THE FAR SOUTHEAST. UPPER
LEVEL FORCING SHOULD BE STRONG ENOUGH TO GET CONVECTION GOING.  ITS
JUST A MATTER OF THEM BEING SURFACE BASED OR ELEVATED IN NATURE.
AFTER COORDINATING WITH SPC AND UNR WILL HAVE A SEVERE THUNDERSTORM
WATCH FOR CARTER COUNTY UNTIL 8PM.

THE MAIN PIECE OF ENERGY ASSOCIATED WITH THE TROUGH WILL MOVE THROUGH
THE REGION TODAY...BUT ANOTHER RIPPLE WILL HEAD THROUGH THE WESTERN
ZONES TOMORROW. HAVE MENTION OF PRECIPITATION FOR THAT.  THEN
CONDITIONS SHOULD DRY OUT FOR SUNDAY AS RIDGING MOVES IN.  MOORE

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

EXTENDED MODELS CONTINUE TO SHOW SIMILAR SOLUTIONS BETWEEN THEM WITH
THE RIDGE HOLDING FAST AND 500MB HEIGHTS RANGING FROM 570-576DM FROM
12Z MON THRU ABOUT 12Z WED. MODELS CONTINUE THEIR SIMILARITIES 12Z WED
WITH A DEEP TROUGH BEGINNING TO MOVE INLAND AND 500MB HEIGHTS DROPPING
THROUGH THE DAY. TUE AND WED WILL REMAIN TO THE 2 WARMEST DAYS OF THE
EXTENDED PRIOR TO THE NEXT SYSTEM WHICH BEGINS TO MOVE INTO THE REGION
ON THU...AND THIS IS WHERE THE MODELS BEGIN TO DIFFER. UKMET DEVELOPS A
CUT OFF LOW OFF THE CA COAST BUT KEEPS THE AREA OF HIGH PRESSURE THE
STRONGEST OVER THE CENTRAL PLAINS STATES...RESULTING IN WARMER TEMPS IN
THE FCST FOR A FEW DAYS MORE. ECMWF AND GFS COME MORE IN LINE WITH THE
UKMET SOLUTION BY 12Z THU BUT VARY ON THE PLACEMENT OF THE CUT OFF LOW
RESULTING IN A SPLIT FLOW OVER MT AND 500MB HEIGHTS OF 564DM...THUS
COOLING TOWARD THE END OF THE WEEK. NW FLOW THEN RETURNS TO THE REGION
BY 12Z FRI AS CUT OFF LOW REMAINS IN PLACE OVER THE SOUTHERN CA. WARMING
FROM 850MB TEMPS RESULTS IN TEMPS IN THE 70S FOR TUE/WED FOR A POSSIBLE
RECORD HIGH TEMP COUPLE OF DAYS. SPRINGER

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 036/055 031/060 036/072 040/075 042/068 038/059 036/057
    32/W    00/U    00/U    00/U    02/W    21/B    00/U
LVM 032/052 028/060 033/068 038/073 040/064 035/059 034/057
    32/W    00/U    00/U    00/U    22/W    21/B    00/U
HDN 037/056 030/060 034/074 038/077 039/070 036/059 034/057
    32/W    00/U    00/U    00/U    00/B    21/B    00/U
MLS 037/055 030/060 035/071 039/077 040/068 035/059 035/057
    32/W    00/B    00/U    00/U    00/B    22/W    00/B
4BQ 038/055 030/059 034/071 038/075 040/070 035/061 034/058
    42/W    00/B    00/U    00/U    00/B    20/B    00/B
BHK 038/052 029/055 033/068 037/074 037/066 035/057 033/055
    72/W    00/B    00/U    00/U    00/B    22/W    00/B
SHR 037/053 028/061 033/068 037/075 036/068 031/061 033/058
    32/W    00/U    00/U    00/U    00/B    20/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH FOR ZONE 037 UNTIL 8PM MST TONIGHT.
WY...NONE.

&&
Hazardous weather outlook, Mar 26, 2:40 PM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
240 PM MST FRI MAR 26 2004

MTZ032-036-271200-
CUSTER-POWDER RIVER-
INCLUDING THE CITIES OF...BROADUS AND MILES CITY
240 PM MST FRI MAR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING. SOME THUNDERSTORMS MAY CONTAIN SMALL
HAIL AND PRODUCE WIND GUSTS TO 50 MPH.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ033-271200-
FALLON-
INCLUDING THE CITIES OF...BAKER
240 PM MST FRI MAR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY

STRONG SOUTHEAST WINDS OF 35 TO 45 MPH WILL CONTINUE THROUGH SUNSET
TONIGHT. AS A RESULT A HIGH WIND WARNING REMAINS IN EFFECT. IN
ADDITION...STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH THIS EVENING. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE
POSSIBLE FROM THESE THUNDERSTORMS. PLEASE REFER TO THE LATEST
GTFNPWBYZ FOR THE LATEST ON THE HIGH WIND SITUATION.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ037-271200-
CARTER-
INCLUDING THE CITIES OF...EKALAKA
240 PM MST FRI MAR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING AS A STRONG COLD FRONT MOVES THROUGH THE AREA.
SOME OF THESE THUNDERSTORMS MAY REACH SEVERE LEVELS WITH WIND GUSTS
OVER 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS
DEVELOPING SEVERE WEATHER SITUATION.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:42 PM MSTSevere Thunderstorm WarningBYZFallon33 min
Mar 26, 6:14 PM MSTSevere Thunderstorm WarningBYZCarter31 min
Mar 26, 6:32 PM MSTSevere Thunderstorm WarningBYZFallon58 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.